Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 15, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Feb 11, 2020, 2:28 AM MST for 4 counties in Wyoming. It took effect at Feb 11, 2020, 12:00 PM MST. It was in force for 18 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 11, 2020, 2:28 AM MST (09:28 UTC)
- In effect from
- Feb 11, 2020, 12:00 PM MST
- Expired
- Feb 12, 2020, 5:55 AM MST
- In force
- 18 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 11, 12:10 PM MST | NON-TSTM WND GST 59 | 3 Ese Elk Mountain, WY | COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 36 MPH. |
| Feb 11, 1:42 PM MST | NON-TSTM WND GST 58 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Feb 11, 2:10 PM MST | NON-TSTM WND GST 61 | 1 Sse Bordeaux, WY | BORDEAUX WYDOT SITE. SUSTAINED WINDS 52 MPH. |
| Feb 11, 2:45 PM MST | NON-TSTM WND GST 58 | 10 Sse Harris Park, WY | CWOP SITE EW8763 WHEATLAND. SUSTAINED WINDS 38 MPH. |
| Feb 11, 3:04 PM MST | NON-TSTM WND GST 63 | 9 S Wheatland, WY | BORDEAUX WYDOT SITE. SUSTAINED WINDS 44 MPH. |
| Feb 11, 4:28 PM MST | NON-TSTM WND GST 58 | 3 Ese Elk Mountain, WY | COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 37 MPH. |
| Feb 11, 4:56 PM MST | NON-TSTM WND GST 73 | 2 Ese Elk Mountain, WY | WYDOT MESONET STATION COUNTY ROAD 402 ALONG I-80. |
| Feb 11, 5:54 PM MST | NON-TSTM WND GST 58 | 2 E Arlington, WY | ARLINGTON WYDOT SITE. SUSTAINED WINDS 37 MPH. |
| Feb 11, 6:02 PM MST | NON-TSTM WND GST 60 | 3 Ese Elk Mountain, WY | COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 34 MPH. |
| Feb 11, 6:06 PM MST | NON-TSTM WND GST 60 | 1 Sse Bordeaux, WY | BORDEAUX WYDOT SITE. SUSTAINED WINDS 49 MPH. |
| Feb 11, 8:30 PM MST | HIGH SUST WINDS 44 | 9 Sse Crystal Lake Camp, WY | LYNCH UPR SITE. AVERAGE SUSTAINED WINDS OVER 40 MPH FOR PAST 90 MINUTES. PEAK WIND GUST 54 MPH AT 745 PM. |
| Feb 11, 8:45 PM MST | NON-TSTM WND GST 60 | 10 Ese Crystal Lake Cam, WY | EMKAY UPR SITE. SUSTAINED WINDS 50 MPH. |
| Feb 11, 8:52 PM MST | HIGH SUST WINDS 40 | 1 Sse Bordeaux, WY | BORDEAUX WYDOT SITE. SUSTAINED WINDS 40 MPH OR GREATER FOR PAST HOUR. PEAK WIND GUST 53 MPH. |
| Feb 11, 9:15 PM MST | NON-TSTM WND GST 67 | 10 Ese Crystal Lake Cam, WY | EMKAY UPR SITE. SUSTAINED WINDS 57 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583 WWUS75 KCYS 110928 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 228 AM MST Tue Feb 11 2020 WYZ110-120000- /O.UPG.KCYS.HW.A.0010.200211T1800Z-200212T1200Z/ /O.NEW.KCYS.HW.W.0015.200211T1900Z-200212T1300Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 228 AM MST Tue Feb 11 2020 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 AM MST WEDNESDAY... * WHAT...West winds 30 to 45 mph with gusts up to 65 mph. * WHERE...North Snowy Range Foothills. * WHEN...From noon today to 6 AM MST Wednesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for lightweight, high profile vehicles and campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ WYZ116-117-120000- /O.UPG.KCYS.HW.A.0010.200212T0300Z-200212T1200Z/ /O.NEW.KCYS.HW.W.0015.200212T0300Z-200212T1300Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 228 AM MST Tue Feb 11 2020 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 6 AM MST WEDNESDAY... * WHAT...West winds 30 to 45 mph with gusts up to 65 mph. * WHERE...South Laramie Range and South Laramie Range Foothills. * WHEN...From 8 PM this evening to 6 AM MST Wednesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for lightweight, high profile vehicles and campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ WYZ106-120000- /O.EXT.KCYS.HW.A.0010.200212T0100Z-200212T1300Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 228 AM MST Tue Feb 11 2020 ...HIGH WIND WATCH NOW IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... * WHAT...Possible west winds 30 to 45 mph with gusts up to 65 mph. * WHERE...Central Laramie Range and Southwest Platte County. * WHEN...From 6 PM this evening to 6 AM MST Wednesday. * IMPACTS...Mainly to transportation interests. Light weight and high profile vehicles including those towing camper trailers stand a high risk of blow offs or blowovers. Travel could be difficult especially for lightweight, high profile vehicles and campers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ Rubin
2 follow-up statements
936 WWUS75 KCYS 112010 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 110 PM MST Tue Feb 11 2020 WYZ106-121300- /O.UPG.KCYS.HW.A.0010.200212T0100Z-200212T1300Z/ /O.EXA.KCYS.HW.W.0015.000000T0000Z-200212T1300Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 110 PM MST Tue Feb 11 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MST WEDNESDAY... * WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH. * WHERE...Bordeaux along Interstate 25 between Chugwater and Wheatland. * WHEN...Until 6 AM MST Wednesday. * IMPACTS...Mainly to transportation. Expect dangerous travel for light, high profile vehicles including camping and tractor trailers. There will be a high risk for blow overs of these types of vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ110-121300- /O.CON.KCYS.HW.W.0015.000000T0000Z-200212T1300Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 110 PM MST Tue Feb 11 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST WEDNESDAY... * WHAT...West winds 30 to 45 mph with gusts up to 65 mph. * WHERE...Interstate 80 between Laramie and Rawlins, especially near Arlington and Elk Mountain. * WHEN...Until 6 AM MST Wednesday. * IMPACTS...Mainly to transportation. Expect dangerous travel for light, high profile vehicles including camping and tractor trailers. There will be a high risk for blow overs of these types of vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ WYZ116-117-121300- /O.CON.KCYS.HW.W.0015.200212T0300Z-200212T1300Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 110 PM MST Tue Feb 11 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 6 AM MST WEDNESDAY... * WHAT...West winds 30 to 45 mph with gusts up to 65 mph. * WHERE...Interstate 80 Summit and adjacent foothills between Laramie and Cheyenne. * WHEN...From 8 PM this evening until 6 AM MST Wednesday. * IMPACTS...Mainly to transportation. Expect dangerous travel for light, high profile vehicles including camping and tractor trailers. There will be a high risk for blow overs of these types of vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ CLH
010 WWUS75 KCYS 121255 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 555 AM MST Wed Feb 12 2020 WYZ106-110-116-117-121400- /O.CAN.KCYS.HW.W.0015.000000T0000Z-200212T1300Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 555 AM MST Wed Feb 12 2020 ...HIGH WIND WARNING IS CANCELLED... Since winds have decreased overnight, we have decided to cancel the High Wind Warning. $$ Rubin
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 10, 9:34 PM MST, 4 hours 54 minutes earlier.
Area forecast discussion, Feb 10, 9:34 PM MST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
934 PM MST Mon Feb 10 2020
.UPDATE...
Issued at 930 PM MST Mon Feb 10 2020
Looking at night fog satellite product...there is an area of
fog/stratus north of Laramie at this time that is slowly moving
south. Latest HRRR and LAMP guidance showing Laramie going down in
fog tonight. Decided to add fog and low clouds to the overnight
forecast for Laramie. Updates have been sent.
UPDATE Issued at 443 PM MST Mon Feb 10 2020
Decided to go with a High Wind Watch for the wind prone areas of
southeast Wyoming Tuesday. Craig to Casper 850/700mb height
gradients begin to increase as a low pressure system tracks across
Montana. Strong winds begin out west near Arlington as early as
11AM Tuesday...spreading east through the afternoon and evening.
Updates have been sent.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 215 PM MST Mon Feb 10 2020
Shortwave will pass across the area this evening but not a lot
associated with it as its energy basically splits, with one batch
diving south into AZ with the other more across the northern
plains. Will still see some snow showers into this evening mainly
over the higher terrain of se Wy. Otherwise skies should clear out
tonight and with light winds should get pretty chilly, with mins
likely below zero out in the western valleys. Dry and a little
milder across the CWA Tuesday under northwesterly flow ahead of
the next clipper type shortwave that looks to pass across Weds,
bringing widely sctd snow showers. Only other concern is for some
stronger winds which may develop for a time later Tuesday into
Tuesday night as a weak shortwave move across the northern plains
and increases the gradient some. Not really looking like high
winds but a few wind-prone spots could see some gusts over 50
mph.
.LONG TERM...(Wednesday night through Monday)
Issued at 215 PM MST Mon Feb 10 2020
Overall it should be cool to mild across the CWA this period with
a couple shortwaves bringing some snow showers and reinforcing
shots of cooler air every couple days, beginning Thursday. Another
low-end wind event may occur for the wind-prone areas Friday
night into Saturday. Otherwise some decent snows may fall over the
higher mtns Sunday into Sunday night as a more potent shortwave
moves by at that time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 930 PM MST Mon Feb 10 2020
Concerns for KLAR tonight. HRRR and LAMP guidance forecasting
IFR/LIFR conditions out there starting at 06Z. Guidance is
verified with night time fog satellite imagery showing a
widespread area of low clouds just north of Laramie. Decided to
add IFR/LIFR conditions at KLAR at least until sunrise. Could last
a little longer after sunrise. VFR conditions elsewhere.
&&
.FIRE WEATHER...
Issued at 215 PM MST Mon Feb 10 2020
No concerns foreseen for the week with cool temperatures and
snowpack/recent snows maintaining non-critical conditions.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through late Tuesday night
for WYZ110.
High Wind Watch from Tuesday afternoon through late Tuesday
night for WYZ106.
High Wind Watch from Tuesday evening through late Tuesday night
for WYZ116-117.
NE...None.
&&
UPDATE...GCC
SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...REHazardous weather outlook, Feb 10, 5:28 AM MST, 21 hours before
Hazardous Weather Outlook National Weather Service Cheyenne WY 528 AM MST Mon Feb 10 2020 WYZ103>106-109>118-111230- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County- 528 AM MST Mon Feb 10 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Light snow is expected to redevelop across most of southeast Wyoming today as a fast moving weather system moves southeast across the area. Although snow accumulations will generally be light, some travel impacts are expected today and tonight due to slick and icy roads, especially near the mountains. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Winds will increase late Tuesday and early Wednesday for the wind prone areas of southeast Wyoming. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-111230- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- East Laramie County- 528 AM MST Mon Feb 10 2020 This hazardous weather outlook is for western Nebraska and far southeast Wyoming. .DAY ONE...TODAY AND TONIGHT The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required at this time.
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.